..33 (55%) of 60 were admitted to an intensive care unit (ICU). 53 (88%) of 60 patients presented with constitutional symptoms, 59 (98%) with respiratory symptoms, and 54 (90%) with gastrointestinal symptoms. 54 (90%) of 60 were given antibiotics and 57 (95%) were given steroids. Six (10%) of 60 patients were readmitted to an ICU or hospital within 2 weeks, three (50%) of whom had relapsed with vaping or e-cigarette use. Of 26 patients who were followed up within 2 weeks, despite clinical and radiographic improvement in all, many had residual abnormalities on chest radiographs (ten [67%] of 15) and pulmonary function tests (six [67%] of nine). Two patients died and lung injury associated with e-cigarettes or vaping was thought to be a contributing factor, but not the cause of death, for both.
Lung injury associated with e-cigarettes or vaping is an emerging illness associated with severe lung injury and constitutional and gastrointestinal symptoms. Increased awareness has led to identification of a broad spectrum of severity of illness in patients who were treated with antibiotics and steroids. Despite improvement, at short-term follow-up many patients had residual abnormalities. Lung injury associated with e-cigarettes or vaping remains a clinical diagnosis with symptoms that overlap infectious and other lung diseases. Maintaining a high index of suspicion for this disease is important as work continues in understanding the cause or causes, optimal therapy, and long-term outcomes of these patients.